Small Victories!

Hi all,

I havnt posted for a while since coming to terms with having hypothyroidism, acid reflux disease and now it seems vocal cord dysfunction (vcd)

My last bloods where taken in Nov 16 with results & ranges as follows;

TSH 4.55( 0.35-5)

Free T4 13.5(11-23)

B12 396(200-900)

Folate 5.9(4.6-18.7)

Feritin 33(12-300)

Vit D 51(50-150)

Before today I was taking daily;

50mg levothyroxine

40mg omeprazole

40mg propranolol.

This morning however, I decided enough was enough. I needed to take some control over my body. I have never felt ok since being diagnosed in 2012. So armed with a copy of my blood results and all the info I have learnt over the years from health unlocked, thyroid UK & hypo thyroid mom. I went into my gp with an idea what I was hoping to help.

I wanted my Levo increasing, my argument being that I have put 3 stone in weight on in less than 2 years despite trying to eat better and exercise more which ultimately leaves me with no energy for days after. and if the weather changes well my body seizes up and instead of having the body of a 32 year old i am graced with feeling of over an 80!

I had a small rant about the awful notification last week when collecting my omeprazole that due to government guidelines they reduce my dosage. In which today they put back to normal! Victory 1! 😀

I told them I no longer wanted to be on 40mg of propranolol as its makes my hands feel even more cold, doesn't help with the anxiety attacks or migraines and this pointless. They reduced my dosage to 10mg, with a flexible trial period of upto 30mg a day should I need. Victory 2! 😀

Then I requested I increase my levo, my argument being that should I have more energy, then I can exercise more, eat better thus reduce the effects of acid reflux in turn lowering the dose, this would aid better absorption which would increase my other results (I did have treatment for vit b12, vit d, iron and folic acid in Jan 16, they seem to be ok for a while then get lower then need treatment again) to me it seems like a win win even if its not quite that simple.

My g.p. However was reluctant to agree with me, stating that should I increase my levo it would lower my tsh but make me feel worse. I was insistent I wanted to give it a try. So she suggested I raise my Levo to 75mg twice a week and test in 8 weeks time. Victory 3!😀

I am now having a little wobble, and questioning if I was right? And if so, im shocked at how little my gp knows. My understanding from my results and those previous( they've always been similar) is that the higher the tsh the harder the pituitary gland is working to stimulate the thyroid which isn't producing that much. Am I right?

Thank you all for your support. Sazzles x

11 Replies

oldestnewest
  • Well done. :-)

    Of course you are under-dosed. If you are wrong, it is that you might well end up needing yet more! Even if the increase doesn't go smoothly, you can rather easily drop back, can't you?

    v-i-c-t-o-r-y victory victory that's our cry!

    Even got a video...

  • Word of advice for the future, don't mention weight gain or put too much emphasis on it. Some medics think we are only taking it as we want to lose weight but your results are so low so that's the reason why you need your meds increasing!

    All your symptoms could be solely down to being undermedicated. If you look on the Thyroid Uk site there is along list of symptoms, print it off and tick the ones you have. Some you may not have associated with your thyroid.

    Acid reflux and PPI's. Thyroid people tend to be low in stomach acid so taking something to make it even lower is not a good thing. If you read up about then then, like I did, feel you don't want to take then as they can stop your body absorbing any nutrients or your medication. I've heard that apple cider vinegar is good or betaine but if you decide to boot the PPI's into touch then you can't just stop but you need to wean yourself off very slowly.

  • Thats a Good idea about the list, I have taken a look at it and suffer from more than i ever thought Inducing hair loss. I told my GP my main symptom was fatigue and pain in my joints, which is often at times unbearable. Its what I originally went in with before being diagnosed.

    X

  • So you now have a more detailed list to show your GP plus if you date it and put on your current dose you have a start to keeping records of your progress

    I think seeing the list as well shows how easy it is for a doctor to try and give medication for the individual problems when just treating the one properly should make a huge difference. Treating all individually as well adds to the NHS outlay as well as not helping the individual

  • As your TSH is so high, and your FT4so low, your FT3 is going to be low, too. Therefore you should not be doing strenuous exercise. It uses up your T3, and won't make you lose weight, anyway. On the contrary, it could make you put more on, because you're making yourself more hypo. You'll propably need several more increases until you're fit enough to exercise again.

  • Thanks for the replies, helvella and grey goose.

    oh gosh it does make sense about using up all your T3. I did say that the more I try to be 'healthy' the worse I feel and more weight I put on and makes the pain worse. Makes me a little nervous that I may need to go back and ask again for another rise. Have you any advise? She was reluctant to give me the current rise, if I dont see an improvement then she may want to put it Back down.

    x

  • The trick to getting a rise is not to go back and say you don't feel any better, because then their little brains will automatically think ahhh that can't be the solution, then! No, you go back and say well, that increase did make me feel a little better, I'm sure we're on the right track, but it's not quite right yet. I think I need just a little more. And, you keep on saying that until you get as much as you need.

    They don't seem to be able to wrap their heads around the idea that it's not just taking levo that makes you feel better, it's taking enough of it. Plus, they are terrified that you're going to 'go hyper', because they don't know any better. So, as they don't ask us how we feel, anyway, we have to down-play the negative and stress the positive - it's working, I know it is, we're almost there! Just a little more, and a little more and we'll get there, I know we will!!!

    But, if you go in all droopy, saying you feel depressed, they're going to want to drop everything and put you on antidepressants - which is what they really, really want to do, anyway, because it's so much more lucrative! You get the picture? :) Doctor psychology! lol

  • Are you gluten free? Gluten can cause fatigue and joint pain so may be worth weaning off over a week or two to see if your symptoms improve.

    thyroidpharmacist.com/artic...

  • I think you really. Red to live with a thyroid problem to know how debilitating it can be but it would be a start if GP's would listen and look more in the old fashioned way! I was taking to someone on fb who I didn't know personally but I thought looked to have a thyroid problem. Thenext post mentioned to lazy to jump out of bed so I mentioned that happens to me because ....... later I had. Side yo share some info re hypothyroidism and she liked and them sent me a pm to say she was and being treated.

  • I think your tsh is too high, when on levo, for most people being around 1 or under is a good pkace to be, I also feel your ferratin, b12 and vit d are also too low, you may well feel better if you can get these increased a bit.

  • is there a multi vitamin I could take that doesn't cost the earth. Or should I wait for my next bloods and then insist on treatment from my gp again. I not sure if I should take anything just now whilst on the trial for my higher dosage of Levo as I'm thinking i wont know if its making a difference or not.

    X

You may also like...